Affordable Access

deepdyve-link
Publisher Website

Restrictive Cardiomyopathy Associated With Long-Term Use of Hydroxychloroquine for Systemic Lupus Erythematosus.

Authors
  • Sabato, Leah A1
  • Mendes, Lisa A2
  • Cox, Zachary L3
  • 1 1 Department of Pharmacy, Vanderbilt University Medical Center, Nashville, TN, USA.
  • 2 2 Division of Cardiovascular Medicine, Department of Medicine, Vanderbilt University Medical Center, Nashville, TN, USA.
  • 3 3 Department of Pharmacy Practice, Lipscomb University College of Pharmacy, Nashville, TN, USA.
Type
Published Article
Journal
Journal of pharmacy practice
Publication Date
Oct 01, 2017
Volume
30
Issue
5
Pages
571–575
Identifiers
DOI: 10.1177/0897190016655726
PMID: 27353145
Source
Medline
Keywords
License
Unknown

Abstract

Hydroxychloroquine (HQ) is commonly prescribed for autoimmune diseases such as systemic lupus erythematosus. We report a case of a 75-year-old female presenting with de novo decompensated heart failure and restrictive cardiomyopathy (left ventricular ejection fraction: 40%-45%) after treatment with HQ for more than 11 years. Hydroxychloroquine was discontinued, and follow-up echocardiogram 57 days after discontinuation showed normalization of her left ventricular ejection fraction. A score of 7 on the Naranjo Adverse Drug Reaction Probability Scale indicates that HQ is a probable cause of this patient's cardiomyopathy. An adverse drug effect due to HQ should be considered in treated patients who present with restrictive cardiomyopathy. Discontinuation may allow for partial or complete reversal of the cardiomyopathy.

Report this publication

Statistics

Seen <100 times